OPI­ATE PAIN KILLERS & HEART AT­TACK RISK

Newly pre­scribed opi­oids can cause an early death af­ter heart at­tacks

Great Health Guide - - CONTENTS - Dr War­rick Bishop

Opi­oid use has been found to ex­ert nu­mer­ous dam­ag­ing ef­fects on the heart. Be­low are the real facts that you need to know about opi­ate pain killers and heart at­tack risk.

1. OPI­ATES SLOW HEART RATE.

Opi­ates are de­pres­sant drugs, which slow down most bod­ily func­tions. There­fore, the car­diac ef­fects of opi­oid use in­clude the slow­ing of the heart rate (called brady­car­dia).

2. OPI­ATES DIS­RUPT THE HEART’S NOR­MAL RHYTHM.

It has been found that pro­longed opi­oid use can cause pro­longed QT syn­drome, which is a de­fect that im­pacts the elec­tric func­tion of the heart and in turn, this can dis­rupt the heart’s nor­mal rhythm.

3. OPI­ATES CAN CAUSE HEART DAM­AGE.

Long-term opi­oid abuse can cause a per­ma­nent de­lay in heart rhythm and this de­lay in the heart’s rhythm, can re­sult in heart dam­age and in­ad­e­quate oxy­gen de­liv­ery.

4. OPI­ATES CAN IN­FECT THE HEART LIN­ING.

There is an in­creased risk of in­fec­tion of the heart lin­ing with IV use. Ad­di­tion­ally, it has been found that longterm opi­oid use, by in­tra­venous in­jec­tion, can in­crease risk of in­fec­tion of the heart lin­ing and valves.

5. OPI­ATES CAN CAUSE HEART PAL­PI­TA­TIONS AND ARRHYTHMIAS.

Con­cern­ingly, it has been shown that even short-term opi­oid use, can dis­rupt this nor­mal rhythm, caus­ing heart pal­pi­ta­tions and arrhythmias. In a re­cent study, data was col­lected be­tween 1999 and 2012 from 23,000 pa­tients who had re­cently been pre­scribed a long-act­ing opi­oid med­i­ca­tion. This dataset was com­pared with an equal num­ber of pa­tients who had been pre­scribed al­ter­na­tive pain med­i­ca­tion, in­clud­ing an­ti­con­vul­sants and low­dose an­tide­pres­sants. The re­sults of this re­search sug­gest un­fore­seen heart risks with opi­ate drugs, dur­ing the early days of tak­ing the med­i­ca­tion. The im­por­tant con­clu­sions were as fol­lows:

1. RISK IS GREATER FOR PA­TIENTS ON NEWLY PRE­SCRIBED OPI­ATES.

Pa­tients who have been newly pre­scribed an opi­oid painkiller, have a sig­nif­i­cantly greater risk of early death com­pared with pa­tients who were pre­scribed al­ter­na­tive pain med­i­ca­tions. Notwith­stand­ing the risk of over­dose with pow­er­ful opi­oid drugs, such as Oxycon­tin and Fen­tanyl, this new study has un­cov­ered un­fore­seen heart risks with opi­ate drugs dur­ing the early days of tak­ing the med­i­ca­tion.

2. OPI­OIDS CAUSE IN­CREASED RISK DUR­ING SLEEP.

The risk of pre­ma­ture death was found to be re­lated to breath­ing dif­fi­cul­ties dur­ing sleep. Specif­i­cally, pa­tients who had been

Pa­tients have a greater risk of early death dur­ing treat­ment with a newly pre­scribed opi­oid.

newly pre­scribed opi­ate med­i­ca­tion were re­ported to have a greater risk of pre­ma­ture death com­pared with pa­tients who were pre­scribed dif­fer­ent pain med­i­ca­tions. Much of this in­creased risk was found to be re­lated to breath­ing dif­fi­cul­ties dur­ing sleep. Nev­er­the­less, the sub­stan­tial in­crease in car­dio­vas­cu­lar death risk dur­ing sleep, is a new find­ing. Thus, cau­tion must be ad­vised when pre­scrib­ing opi­oids for pa­tients who are at higher car­dio­vas­cu­lar risk.

3. AN IN­CREASED RISK OF DEATH, DUE TO NEW HEART COM­PLI­CA­TIONS.

An im­por­tant caveat of this study’s re­sults, is that the study fo­cused ex­clu­sively on the risks of opi­ate med­i­ca­tion for first-time opi­oid users. Dur­ing the av­er­age track­ing period of ap­prox­i­mately five months, there were 185 deaths in the opi­oid treat­ment group ver­sus 87 deaths in the al­ter­nate pain med­i­ca­tion group. The study found that with first­time opi­ate treat­ments, these pa­tients had a 65% in­creased risk of death due to new heart com­pli­ca­tions. The study’s au­thors con­cluded that al­ter­nate pain med­i­ca­tions

should be favoured over long-act­ing opi­oids when­ever pos­si­ble, par­tic­u­larly for those pa­tients who have a his­tory of heart dis­ease, heart at­tack or di­a­betes. Ac­cord­ing to the in­ves­ti­ga­tors who stated, ‘Our opin­ion, which is con­sis­tent with the re­cent guide­lines from the Cen­tres for Dis­ease Con­trol and Pre­ven­tion, is that opi­oids should be used as a last re­sort’.

4. CEAS­ING LONG-TERM USE, SUD­DENLY IN­CREASED THE RISK OF AN AD­VERSE EVENT.

The above study fo­cused ex­clu­sively on the risks of opi­ate med­i­ca­tion for first­time opi­oid users. How­ever, there is a need for more re­search to as­sess the risks ex­pe­ri­enced by pa­tients who are at­tempt­ing to cease long-term opi­oid use. Tran­si­tion can be very dif­fi­cult among long-term opi­ate users and sud­denly stop­ping opi­ate med­i­ca­tion af­ter longterm us­age can ac­tu­ally in­crease the risk of some ad­verse events for some pa­tients. There­fore, be­fore you make any changes to your pain med­i­ca­tions, it’s im­por­tant that you speak with your physi­cian to es­tab­lish the best course of ac­tion for you with opi­ate pain killers and heart at­tack risk.

Dr War­rick Bishop is a car­di­ol­o­gist with spe­cial in­ter­est in car­dio­vas­cu­lar dis­ease pre­ven­tion in­cor­po­rat­ing imag­ing, lipids and life­style. He is au­thor of the book ‘Have You Planned Your Heart At­tack?’, writ­ten for pa­tients and doc­tors about how to live in­ten­tion­ally to re­duce car­dio­vas­cu­lar risk and save lives! Dr Bishop can be con­tacted via his web­site

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.